Hail, Winston
- When
- May 20, 11:30 AM CST
- Where
- Winston County, 0.96 mi WSW of Noxapater
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.993, -89.064
A potent mid May storm system, and weak surface front, brought widespread showers and thunderstorms to the area. Many of these storms reached severe limits and produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A potent mid May storm system, and weak surface front, brought widespread showers and thunderstorms to the area. Many of these storms reached severe limits and produced large hail and damaging winds. A lone tornado also touched down in Jones County and caused minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 20, 9:25 AM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON MS 1025 AM CDT THU MAY 20 2010 .UPDATE...LATEST SATELLITE IMAGERY SHOWS A CLOSED NEGATIVELY LOW OVER KANSAS. SEVERAL COMPLEXES OF STORMS WERE NOTED WITH THIS SYSTEM. THE FIRST ONE A DECAYING MCS WAS WEAKENING SOME OVER SOUTHERN ARKANSAS...WHILE A STRONGER MCS WAS NOTED OVER SOUTHEAST OKLAHOMA. IN ANY CASE THE FIRST COMPLEX HAS LEFT AN OUTFLOW BOUNDARY...WHICH IS SHOWN ON VISIBLE IMAGERY EXTENDING FROM NEAR GREENVILLE TO NORTH OF SHREVEPORT. THIS WAS CONNECTED TO A WARM FRONT FROM NORTH OF GREENVILLE TO WEST CENTRAL ALABAMA. EXPECT SOME STRONG TO SEVERE STORMS TO POSSIBLY REGENERATE ALONG THIS OUTFLOW BOUNDARY FOR LATER THIS MORNING INTO THIS AFTERNOON WITH GOOD INSTABILITY. LATEST SOUNDING ANALYSIS SHOWS A STRONG MOIST BOUNDARY LAYER WITH A WEAKENING CAP ACROSS THE REGION. GUIDANCE SHOWS THAT WE WILL CONTINUE TO GET GOOD MOISTURE CONVERGENCE ALONG THE REGION WITH GOOD WARM AIR ADVECTION. SHORT TERMS MODELS SHOWS THAT WE WILL HAVE SOME DECENT SHEAR OF AROUND 40 KNOTS AT 0-6KM...WHICH WILL HELP WITH OUR CHANCE OF SEVERE WEATHER. OTHERWISE THE REST OF FORECAST APPEARS TO BE ON TRACK. WILL MAKE SLIGHT ADJUSTMENTS TO GRIDS. SPC WILL PUT A SEVERE THUNDERSTORM WATCH OVER THE REGION...WHICH WILL COVER OUR COUNTY WARNING AREA...EXCEPT FOR MARION...LAMAR AND FORREST COUNTIES. SO WILL MAKE ADJUSTMENTS GRIDS FOR THE WATCH./17/ ./PREVIOUS DISCUSSION...444 AM CDT THU MAY 20 2010 ...SEVERE THUNDERSTORMS FROM LATE MORNING THROUGH TONIGHT... .DISCUSSION...SHORT TERM(TODAY THROUGH FRIDAY NIGHT)...WARM SECTOR HAS RETURNED TO THE CWFA OVERNIGHT WITH A WARM FRONT NEAR A KLIT-KCBM LINE MOVING STEADILY NEWD. MCS PARKED OVER CENTRAL AR BACK BUILDING INTO THE RED RIVER VALLEY OF SRN OK/NRN TX. THESE TRENDS WILL ALLOW OUR REGION TO DESTABILIZE FOR AT LEAST 6-8 HOURS THROUGH MIDDAY BEFORE CONVECTION BEGINS INCREASING IN NERN LA/SERN AR. STEEPENING MID LEVEL LAPSE RATES APPROACHING 7.5C...MLCAPES OF 2500J/KG AND RAMPING UP 0-3KM HELICITIES OF 200-300M*M/S*S BY EARLY AFTERNOON WILL MEAN SCATTERED SEVERE STORMS WILL BE LIKELY W OF I-55. LATEST NAM12 NOW DEVELOPS BEST CONVECTION RAPIDLY EWD ALONG/N OF I-20 DURING THE LATE AFTERNOON AND EARLY EVENING. BOTH THE SPC WRF AND LOCAL WRF SOLUTIONS APPEAR MUCH QUICKER WITH THE EWD DEVELOPMENT AND RESEMBLE A DERECHO LOOK WITH A BOWING MCS ACROSS OUR NRN 2/3RDS OF THE CWFA 19Z- 01Z. HAVE OPTED TO ADJUST THIS SCENARIO A LITTLE SLOWER TO MORE LIKE 21-04Z. A QUICK 2 INCHES OF RAINFALL WILL BE POSSIBLE WITH THE STORMS BUT NOT REALLY EXPECTING A PERSISTING HEAVY RAIN THREAT AT THIS TIME WITH PWATS RUNNING 1.8 INCHES OR SO. DRIVING THE EVOLVING COMPLEX FROM THE RED RIVER EWD TO BETWEEN HIGHWAY 82 AND I-20 WILL BE A POTENT S/W AXIS WITH 35-40KTS OF 700MB FLOW. BOWING STORM COMPLEX WITH DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY RISKS...AND A SIGNIFICANT WIND EVENT IS POSSIBLE WITH WIND GUSTS OF 70 MPH. AS FOR HAIL...QUARTER TO GOLF BALL SIZED HAIL FITS THE ENVIRONMENT. AS FOR TORNADOES...CAN'T RULE ANY OUT WITH SOMETHING DEVELOPING WITHIN THE LINE. AFTER ABOUT 04Z...WEAKENING INSTABILITY AND WIND FIELDS SHOULD ALLOW REMAINING CONVECTION TO GRADUALLY DIMINISH INTO THE EARLY MORNING HOURS OF FRIDAY. THERE ARE INDICATIONS OF A SECONDARY TROUGH AXIS FRIDAY MORNING BRINGING A SCATTERING OF SHRA/TSRA BEFORE DEEPER DRYING AIR MASS ARRIVES FRIDAY AFTERNOON/NIGHT. ANY STRONGER STORMS FRIDAY SHOULD BE CONFINED TO ERN MS WHERE WEAKENING MID LEVEL LAPSE RATES OF 5.5C PUSH IN FROM THE W. BY FRIDAY NIGHT...NWLY FLOW ALOFT BRINGS IN DRYING PWATS OF 1.1 INCHES OR LOWER ALTHOUGH A SHALLOW LOW LEVEL MOISTURE FIELD WILL LIKELY BE LEFT IN PLACE DUE TO THE ABSENCE OF ANY SUBSTANTIAL SURFACE FRONTAL SYSTEM. DO NOT EXPECT MUCH CHANGE IN THE CURRENT TEMP REGIME WITH HIGHS STILL PUSHING 85-90F AND OVERNIGHT LOWS 66-71F GOING INTO THE WEEKEND./40/ LONG TERM...LONG TERM (SATURDAY MORNING THROUGH THURSDAY)...DRIER AND WARMER CONDITIONS FOR THE UPCOMING WEEKEND AND INTO EARLY NEXT WEEK. THE POTENT SHORTWAVE TROUGH WILL PULL NORTHWARD INTO THE GREAT LAKES REGION BY FRIDAY EVENING INTO SATURDAY MORNING. SUBSIDENCE ALONG WITH A STRONG SUBTROPICAL RIDGE(~586DM) WILL THEN BEGIN TO TAKE HOLD ACROSS THE WESTERN GULF COAST STATES. LOWS SATURDAY MORNING WILL RANGE IN THE MID TO UPPER 60S AS DEWPOINTS REMAIN HIGH. THERE MAY BE SOME PATCHY FOG IN THE SOUTHWEST FOLLOWING THE CONVECTIVE RAINS OF EARLY FRIDAY. SKIES LOOK TO BE MOSTLY CLEAR WITH AMPLE AMOUNTS OF SUNSHINE ON SATURDAY. WITH A WARM START SATURDAY MORNING WITH LOWS ONLY IN THE UPPER 60S...TEMPERATURES WILL QUICKLY WARM UP THROUGH THE DAY. H850 TEMP FIELDS ON SATURDAY WILL RANGE FROM ~18-20C BETWEEN THE NAM/GFS/ECMWF...SUPPORTING SURFACE TEMPERATURES INTO THE UPPER 80S TO LOWER 90S. WINDS WILL BE LIGHT...5-10MPH...FROM THE SOUTHWEST WILL FURTHER ALLOW FOR SUPER ADIABATIC LAPSE RATES NEAR SURFACE AND INCREASE HEATING. SUNDAY THRU TUESDAY...WARM AND DRY TREND WILL CONTINUE INTO THE FIRST PORTIONS OF NEXT WEEK. SURFACE AND UPPER LEVEL RIDGING REMAIN FIRMLY INTACT THRU TUESDAY. JUST AS THE CASE FOR SATURDAY...SKIES SUNDAY THROUGH TUESDAY WILL BE MOSTLY SUNNY WITH SLIGHTLY MORE ALTOCUMULUS GOING INTO TUESDAY AS PWATS SLOWLY INCREASE FROM ~1.1 TO ~1.5. EXPECT WARM AND MUGGY MORNINGS WITH LOWS ONLY DROPPING DOWN INTO THE MID TO LOW 60S. FOG DOES NOT LOOK TO BE AN ISSUE WITH BOUNDARY LAYER DEWPOINT DEPRESSIONS GREATER THAN 5 DEGREES CELSIUS AND BECOMING LARGER THROUGH THE EARLY PART OF THE WEEK. H850 TEMPS SUNDAY THRU TUESDAY PER RAW GFS/ECMWF LOOK TO CONTINUE IN THE ~17-18C RANGE. RAW GFS/ECMWF H925 TEMPERATURES SUGGEST SOME SUPPER ADIABATIC LAPSE RATES CLOSER TO SURFACE WITH ~26-27C READINGS FOR SUNDAY. HOLDING TRUE...THIS SUPPORTS LOWER 90S REGION WIDE ON SUNDAY. SURFACE HIGH PRESSURE WILL SHIFT SLIGHTLY NORTHWARD THROUGH MONDAY AFTERNOON AND BECOME ELONGATED ALONG A NORTH/SOUTH AXIS ACROSS THE MID AND UPPER MISSISSIPPI VALLEY. WINDS WILL SHIFT AROUND TO THE NORTHWEST AND THEN NORTH ON MONDAY ALLOWING FOR VERY WEAK CAA DEPICTED BY GFS/ECMWF'S SUBTLE DECREASING 1000-850MB THICKNESS VALUES AND H925 TEMPS OF ~25-26C. CONTINUED UPPER 80S WITH SOME AREAS REACHING THE 90S WILL AGAIN OCCUR ON MONDAY. NOW...GOING INTO TUESDAY...UPPER LEVEL RIDGE ACROSS MISSISSIPPI VALLEY CONTINUES TO SHIFT NORTHEASTWARD ACROSS THE GREAT LAKE REGION AS THE OMEGA BLOCK BREAKS DOWN WITH LARGE LONG WAVE TROUGH ACROSS WESTERN HALF OF CONUS. ENSEMBLES/GFS/ECMWF DEPICT A CUT-OFF LOW ACTUALLY RETRO-GRADING EASTWARD NEAR THE GEORGIA/FLORIDA COAST MONDAY NIGHT. THIS FEATURE WILL INTRODUCE SOME LIGHT EASTERLY FLOW FOR TUESDAY. INCREASING PWATS COINCIDING WITH 1500-2000 MUCAPE...LI VALUES OF -2 TO -4...WILL BE FIGHTING THE RELINQUISHING HIGH PRESSURE. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS LOOK TO BE A POSSIBILITY NEXT TUESDAY AFTERNOON. AS FOR WEDNESDAY...TEMPERATURES WILL REMAIN WARM BUT A TOUCH ON THE COOLER SIDE UNDER EASTERLY FLOW REGIME AND ADDITIONAL CLOUD COVER COMPARED TO EARLIER IN THE WEEK. MID TO UPPER 80S LOOK TO BE ON TRACK FOR NEXT WEDNESDAY AND THURSDAY WITH INCREASED CHANCES OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS./JA/ && .AVIATION...LOOK FOR MVFR TO LOCAL IFR CEILINGS FOR THIS MORNING UNTIL NOON. SOME VFR CONDITIONS WILL BE LIKELY FOR E AND S PORTIONS DURING THE 15-22Z TIME FRAME HOWEVER SHRA/TSRA WILL ALSO BEGIN FIRING FROM W TO E DURING THAT SAME PERIOD. IN TAFS MAINLY VCTS GROUPS FOR STARTERS BUT ENOUGH CONFIDENCE FOR STRONGER STORMS IMPACTING THE AREA FROM 16-04Z THAT WILL INCLUDE TEMPO GROUPS SPREADING W TO E. ONCE THE PRIMARY CONVECTION SWEEPS THROUGH...WILL RETURN TAFS TO VFR STATUS FOR FRIDAY MORNING AFTER 14Z./17/ .PRELIMINARY POINT TEMPS/POPS... JACKSON 88 69 89 68 / 53 58 31 5 MERIDIAN 89 66 90 65 / 44 57 33 6 VICKSBURG 87 70 88 67 / 71 59 29 5 HATTIESBURG 90 68 90 68 / 43 33 33 8 NATCHEZ 89 71 89 69 / 61 39 25 8 GREENVILLE 84 70 88 69 / 74 71 26 4 GREENWOOD 84 69 87 68 / 72 71 34 5 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 336 AM CDT THU MAY 20 2010 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-040- 041-047-210845- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-WARREN- 336 AM CDT THU MAY 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND PORTIONS OF WESTERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...AS A POTENT STORM SYSTEM AFFECTS THE REGION. POTENTIAL HAZARDS FROM THE STORMS WILL INCLUDE DAMAGING WINDS UP TO 70MPH...LARGE HAIL UP TO THE SIZE OF GOLFBALLS...AND HEAVY RAINFALL. THERE WILL ALSO BE THE POSSIBILITY FOR A FEW TORNADOES ACROSS THE NORTHWEST DELTA REGION. TIMING REMAINS TENTATIVE BUT STRONG TO SEVERE ACTIVITY CAN OCCUR AS EARLY AS LATE MORNING TODAY AND PERSIST THROUGH THE AFTERNOON AND EVENING HOURS. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE NORTHWEST OF A LINE FROM BROOKHAVEN TO MERIDIAN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TODAY AND TONIGHT. MSZ026>033-036>039-042>046-048>066-072>074-210845- GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA- HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-NESHOBA- KEMPER-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 336 AM CDT THU MAY 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND EASTERN MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...AS A POTENT STORM SYSTEM AFFECTS THE REGION. POTENTIAL HAZARDS FROM THE STORMS WILL INCLUDE DAMAGING WINDS UP TO 70MPH...LARGE HAIL UP TO THE SIZE OF GOLFBALLS...AND HEAVY RAINFALL. THERE WILL ALSO BE THE POSSIBILITY FOR A FEW TORNADOES ACROSS THE NORTHWEST DELTA REGION. TIMING REMAINS TENTATIVE BUT STRONG TO SEVERE ACTIVITY CAN OCCUR AS EARLY AS LATE MORNING TODAY AND PERSIST THROUGH THE AFTERNOON AND EVENING HOURS. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE NORTHWEST OF A LINE FROM BROOKHAVEN TO MERIDIAN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. JA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1205 PM CDT THU MAY 20 2010 ARZ074-075-MSZ034-201735- ASHLEY AR-CHICOT AR-WASHINGTON MS- 1205 PM CDT THU MAY 20 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 6 MILES EAST OF PARKDALE AT 1206 PM CDT...MOVING NORTHEAST AT 30 MPH. PEOPLE IN WEST CENTRAL WASHINGTON...CHICOT AND SOUTHEASTERN ASHLEY COUNTIES SHOULD MONITOR THIS STORM CLOSELY. DHB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1221 PM CDT THU MAY 20 2010 MSZ030-031-033-201820- CLAY MS-LOWNDES MS-OKTIBBEHA MS- 1221 PM CDT THU MAY 20 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND 30 TO 40 MPH WINDS WAS LOCATED OVER LONGVIEW AT 1221 PM CDT...MOVING NORTHEAST AT 30 MPH. PEOPLE IN OKTIBBEHA...CENTRAL LOWNDES AND SOUTHERN CLAY COUNTIES SHOULD MONITOR THIS STORM CLOSELY. DHB
The Jackson/Brandon,MS radar (KDGX), 117 km away, was scanning. The volume nearest the first event began at 17:28 UTC.
25 hail, 18 thunderstorm wind, 2 lightning, 1 tornado, 1 flash flood. Local standard time, as filed.
Power lines were blown down at Highway 289 and Hoye Pace Road. Trees were blown down as well.
Large limbs were also blown down in the area.
Gusty winds were also reported.
A few trees were blown down in the area.
Trees were blown down 2 miles north of Interstate 20 along Highway 45.
A car port and a power pole were blown into a barn which caused some damage. A tree was also blown down in the area. The damage was along Highway 35.
A tree was down on Highway 505.
A tree was down blocking Highway 19.
A few trees were blown down along Highway 15.
Several large limbs and some trees were blown down near Wimberly Road.
Numerous large limbs were blown down.
Trees were blown down along Monroe Road.
Lightning caused a house fire on Monroe Road.
An EF0 tornado touched northwest of Moselle, and was on the ground for 3.5 miles. The maximum path width was 75 yards, and the maximum sustained winds were 75 mph. A number of small trees and large limbs were blown down along the path. A windmill tower was also blown over.
A house caught fire from a lightning strike.
Several large trees were blown down. A large pecan tree was uprooted, and an antenna was blown off of a building.
Trees were blown down on Ovett Moselle Road.
Dime to quarter sized hail was reported.
Water was covering portions of River Road near Moselle.
One large tree was reported down across Highway 13.
Several trees were snapped and uprooted in the Center Ridge Community. A few power lines were down as well.
A couple trees were down across County Road 39 near Vossburg.
A couple trees were blown down along Valley Road.
A tree was blown down along Seth Cobb Road.
A couple trees were down across County Road 480 in northern Clarke County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2010Every state in 2010This day in weather historyThe tornado archive for Mississippi, 2010Warnings in Mississippi, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229204, 229205, 233784, 229207, 229209, 229210, 229211, 229213, 229214, 229215, 229217, 229219, 229218, 233809, 229220, 233811, 229757, 229758, 229759, 229760, 230017, 230018, 233816, 233817, 230019, 230042, 233824, 230043, 230045, 233825, 233826, 230076, 230078, 230077, 230082, 230075, 233828, 230079, 230084, 230085, and more.